Kentucky, 2008

Tornadoes and Hail in Kentucky, February 5, 2008

February 5, 2008 · NWS PAH · 21 events in 11 counties and zones

A deepening low pressure system moved northeast from Arkansas along a warm front that extended across southeast Missouri and southern Illinois. Surface dew points were in the upper 50's to lower 60's along and southeast of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
27
Property damage
$26 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening low pressure system moved northeast from Arkansas along a warm front that extended across southeast Missouri and southern Illinois. Surface dew points were in the upper 50's to lower 60's along and southeast of the warm front. A strong upper level trough over the western Plains produced a strong southwest flow of 60 to 80 knots at 500 mb. Winds at 850 mb were south to southwest around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 5, 4:30 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 5, 4:30 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CST TUE FEB 5 2008

.DISCUSSION...
MAIN FORECAST CONCERN REVOLVES AROUND THE SEVERE POTENTIAL
TONIGHT. WE WILL BRIEFLY DISCUSS CHANCES FOR PRECIPITATION IN THE
EXTENDED AS WELL.

LATEST SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER NORTHWEST
ARKANSAS WITH A QUASI-STATIONARY FRONT EXTENDING EAST FROM THE LOW
TO NEAR INTERSTATE 64 IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.
IN THE UPPER LEVELS...A DEEP H25 TROUGH WAS SITUATED ACROSS THE
PLAINS WITH A STRONG 120+ KNOT SPEED MAX EJECTING NORTHEAST FROM
THE BASE OF THE TROUGH OVER TEXAS AND OKLAHOMA.

AS THIS SPEED MAX AND THE SURFACE LOW APPROACH THIS EVENING...
STRONG THUNDERSTORM DEVELOPMENT IS EXPECTED. STRONG BACKED WIND
PROFILES...RESULTING IN STRONG DEEP-LAYERED BULK SHEAR AND LOW-
LEVEL STORM RELATIVE HELICITY...WILL BE FAVORABLE FOR DISCRETE
SUPERCELLS OUT AHEAD OF THE APPROACHING LOW PRESSURE CENTER AND
COLD FRONT. LATEST TAMDAR SOUNDING OUT OF KPAH INDICATES A WEAK
CAPPING INVERSION JUST ABOVE H7 LIKELY INHIBITING THE DEVELOPMENT
OF CONVECTION AT THE MOMENT. AS LIFT INCREASES THIS EVENING AHEAD
OF THE APPROACHING SYSTEM...THIS CAP SHOULD ERODE BY 00Z. GIVEN
THE STRONG DYNAMICS AND IMPRESSIVE INSTABILITY FOR THIS TIME OF
YEAR...CELLS THAT DEVELOP OUT AHEAD OF THE COLD FRONT WILL BE
CAPABLE OF PRODUCING TORNADOES...LARGE HAIL...AND DAMAGING WINDS.
DEEP-LAYERED SHEAR VECTORS ORIENTED NEARLY PERPENDICULAR TO THE
LINE OF FORCING SUGGEST THE CELLS WILL HAVE A BROAD WARM SECTOR
TO TRAVERSE...THUS A FEW LONG-TRACK VIOLENT TORNADOES ARE EVEN
POSSIBLE THIS EVENING. REFER TO THE LATEST MESOSCALE DISCUSSIONS
FROM SPC FOR MORE DETAILS.

BOTH NAM AND RUC MODELS HAVE SLOWED THE PASSAGE OF THIS SYSTEM
CONSIDERABLY...AND AS A RESULT...THE SEVERE EVENT MAY STILL BE
ONGOING AT MIDNIGHT. AS BOUNDARY LAYER WINDS VEER TOWARDS MIDNIGHT
AND RESULT IN A MORE UNIDIRECTIONAL WIND PROFILE...THE MODE OF
CONVECTION WILL LIKELY TRANSITION TO MORE LINEAR IN NATURE.
HOWEVER..ENOUGH SHEAR WILL STILL BE PRESENT TO SUSTAIN EMBEDDED
SUPERCELLS CAPABLE OF PRODUCING ISOLATED TORNADOES. THE PRIMARY
CONCERN AFTER MIDNIGHT APPEARS TO BE DAMAGING WINDS...ESPECIALLY
EAST OF THE MISSISSIPPI RIVER.

MOST OF THE PRECIPITATION SHOULD BE EAST OF THE QUAD STATE AREA BY
12Z WEDNESDAY...BUT WE KEPT A SMALL CHANCE OF SHOWERS EAST OF THE
WABASH RIVER AND KENTUCKY LAKES REGION TO BETTER BLEND WITH
NEIGHBORING OFFICES. WHILE MOST OF THE WRAP-AROUND WINTRY
PRECIPITATION SHOULD REMAIN NORTH AND WEST OF OUR IMMEDIATE AREA
ON WEDNESDAY...SOME LIGHT SNOW SHOWERS COULD IMPACT NORTHERN
PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE
PENNYRILE REGION OF WESTERN KENTUCKY DURING THE AFTERNOON. NO
ACCUMULATION IS EXPECTED AT THIS TIME.

BEYOND WEDNESDAY...TWO MORE WEATHER SYSTEM WILL IMPACT THE
HEARTLAND THROUGH THE END OF THE WEEK...ONE LATE THURSDAY AND THE
OTHER LATE FRIDAY. WHILE A FEW SPRINKLES OR FLURRIES CANNOT BE
RULED OUT...DEEP MOISTURE LOOKS TO BE LACKING WITH BOTH OF THESE
SYSTEMS...SO WE DO NOT HAVE A MENTION OF MEASURABLE PRECIPITATION
FOR EITHER EVENT AT THIS TIME. YET ANOTHER SYSTEM WILL IMPACT THE
REGION TOWARDS THE BEGINNING OF NEXT WEEK. AS A RESULT...WE ADDED
A CHANCE OF RAIN OR SNOW MONDAY NIGHT...AND A CHANCE OF RAIN ON
TUESDAY.

AS FAR AS TEMPERATURES ARE CONCERNED...WE GENERALLY UTILIZED THE
NAM 2 METER TEMPERATURES TONIGHT AND WEDNESDAY OWING TO THE
ANTICIPATED NON-DIURNAL TEMPERATURE TREND. WE TRANSITIONED TO A
BLEND OF GUIDANCE INTO THURSDAY NIGHT. THEREAFTER...WE RELIED
HEAVILY ON HPC GUIDANCE. THIS DID RESULT IN SIGNIFICANTLY COLDER
TEMPERATURES OVER THE WEEKEND...WITH LOWS DIPPING INTO THE TEENS
BOTH SATURDAY AND SUNDAY NIGHT.

&&

.AVIATION...
PREVAILING GUSTY SOUTH WINDS WILL GUST TO 30 KNOTS THIS EVENING WITH
THUNDERSTORM GUSTS IN EXCESS OF 50 KNOTS LIKELY THIS EVENING WHEN
SEVERE THUNDERSTORMS ARE EXPECTED. TEMPORARY IFR/LIFR CONDITIONS IN
HEAVY RAIN ARE LIKELY WITH THE EVENING THUNDERSTORMS. OWB AND EVV
MAY SEE THESE CONDITIONS UNTIL SHORTLY AFTER MIDNIGHT AS THE COLD
FRONT WILL NOT EXIT UNTIL AROUND 3 AM WED. THE AIRMASS WILL
TRANSITION OVERNIGHT WITH THE PASSAGE OF THE COLD FRONT ALONG WITH
IFR/MFR CIGS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
     WAYNE MO.

IL...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-
     JOHNSON-PERRY IL-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-
     WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR GIBSON-PIKE-
     POSEY-VANDERBURGH-WARRICK.

&&

PUBLIC...PRESLEY
AVIATION...SHANKLIN
Hazardous weather outlook, Feb 5, 1:23 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
123 PM CST TUE FEB 5 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
123 PM CST TUE FEB 5 2008

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTEROON AND EVENING...

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PARTS OF
SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND SOUTHWEST INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM NEAR POPLAR BLUFF MISSOURI TO VIENNA
ILLINOIS...TO MARION KENTUCKY...TO NEAR HOPKINSVILLE KENTUCKY.
THERE IS A MODERATE RISK OVER THE REST OF THE AREA.

THUNDERSTORMS WILL BE ON THE INCREASE THROUGHOUT THE AFTERNOON
HOURS. THESE STORMS ARE EXPECTED TO BE SCATTERED IN NATURE AND
THEY MAY DEVELOP INTO SUPERCELLS.

THESE STORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS.

LATER THIS EVENING...THERE MAY BE A SQUALL LINE WHICH DEVELOPS
ALONG THE COLD FRONT WHICH WILL MOVE THROUGH SOUTHEAST MISSOURI
THIS EVENING...REACHING THE MISSISSIPPI RIVER BY MIDNIGHT...THEN
EXITING THE AREA AROUND 2 OR 3 IN THE MORNING.

THE HIGHEST RISK FOR SEVERE WEATHER APPEARS TO BE BETWEEN THE
HOURS OF 4PM AND 2AM. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY CONCERNS WITH ANY SEVERE STORMS...BUT TORNADIC STORMS
CAPABLE OF PRODUCING LONG TRACK TORNADOES ARE ALSO POSSIBLE.

DUE TO THE POTENTIAL FOR EXCESSIVE RAINFALL IN THE VICINITY OF A
STALLED FRONTAL BOUNDARY...FLASH FLOODING WILL BE A POSSIBILITY
THROUGH MIDNIGHT GENERALLY NORTHWEST OF A LINE FROM DEXTER
MISSOURI...TO CAIRO ILLINOIS...TO BOONVILLE INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DUE TO THE EXPECTED HEAVY RAINFALL...SOME RIVERS MAY GO ABOVE
FLOOD STATE DURING THIS TIME. PLEASE REFER TO ANY RIVER FLOOD
WARNINGS OR STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO
THIS EVENING.

ALSO...ANY REPORTS OF HEAVY RAIN LEADING TO STREET FLOODING OR ROAD
CLOSURES ARE ENCOURAGED.

In the hours before

Special weather statement, Feb 5, 3:56 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CST TUE FEB 5 2008

KYZ001>006-008-009-052225-
BALLARD KY-CALLOWAY KY-CARLISLE KY-FULTON KY-GRAVES KY-HICKMAN KY-
MARSHALL KY-MCCRACKEN KY-
356 PM CST TUE FEB 5 2008

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO WEST
KENTUCKY...

AT 355 PM...RADAR SHOWED STRONG THUNDERSTORMS ALONG THE MISSISSIPPI
RIVER IN WEST TENNESSEE. THESE STORMS ARE MOVING NORTHEAST AT 50
MPH. THEY WILL REACH FULTON AND GRAVES COUNTIES BY 415 PM. THESE
STORMS MAY INTENSIFY AND REACH SEVERE LEVELS.

PS/ML
Special weather statement, Feb 5, 4:23 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CST TUE FEB 5 2008

KYZ001>006-008-009-052330-
BALLARD KY-CALLOWAY KY-CARLISLE KY-FULTON KY-GRAVES KY-HICKMAN KY-
MARSHALL KY-MCCRACKEN KY-
425 PM CST TUE FEB 5 2008

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE INTO WEST
KENTUCKY...

AT 425 PM...RADAR SHOWED STRONG THUNDERSTORMS ALONG THE MISSISSIPPI
RIVER IN WEST TENNESSEE. THESE STORMS ARE MOVING NORTHEAST AT 50
MPH. THEY WILL REACH COUNTIES ALONG THE TENNESSEE BORDER BY 445 PM.
THESE STORMS MAY INTENSIFY AND REACH SEVERE LEVELS.

SMITTY

The radar

The Paducah radar (KPAH), 50 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 5 tornado. Local standard time, as filed.

Hail, Graves

When
February 5, 5:38 PM CST
Where
Graves County, 0.89 mi SW of Sedalia
Measured
0.75 in hail
Reported by
Public
Coordinates
36.640, -88.610

Thunderstorm Wind, Carlisle

When
February 5, 6:10 PM CST
Where
Carlisle County, 0.55 mi W of Milburn
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.800, -88.890

The Milburn Baptist Church was damaged. Sections of roof were blown off of two homes along State Route 1371. A tree landed on the roof of a home along County Road 1120. A downed tree blocked both lanes of State Route 80 east.

Thunderstorm Wind, Calloway

When
February 5, 6:10 PM CST
Where
Calloway County, 0.69 mi S of Murray
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
36.610, -88.320

Several trees were down in and around the south part of town. Street signs and power lines were down. A house was damaged and windows were blown out.

Hail, Calloway

When
February 5, 6:13 PM CST to 6:17 PM CST
Where
Calloway County, 0.89 mi SW of Lynn Grove to 1.57 mi SSE of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -88.440

Thunderstorm Wind, Carlisle

When
February 5, 6:18 PM CST
Where
Carlisle County, 0.55 mi E of Magee Spgs
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
36.920, -88.910

One mobile home suffered severe damage. The roof was peeled off a second mobile home. A nearby vehicle had a 2x4 impaled into one side.

Tornado, Calloway

When
February 5, 6:25 PM CST to 6:28 PM CST
Where
Calloway County, 1.8 mi NE of Pottertown to 1.77 mi SSE of Faxon
Rating
EF1
Path length
1.43 mi
Path width
150 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.638, -88.157

Peak winds were estimated around 95 mph. The average path width was 90 yards. One home received shingle damage. Two large windows were blown out of another home, with significant interior damage. Winds entered the attic, then blew out the interior ceilings. Sporadic tree damage was observed along the path length.

Thunderstorm Wind, Hopkins

When
February 5, 6:32 PM CST to 6:33 PM CST
Where
Hopkins County, White Plains to 1 mi N of White Plains
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$130,000
Reported by
NWS Storm Survey
Coordinates
37.180, -87.380

Approximately one dozen homes sustained roof damage, including some with partial roof removal. At least two mobile homes were moved off their foundations. Dozens of trees were uprooted. The damage path width averaged less than 1/4 mile. One minor injury occurred.

Thunderstorm Wind, Trigg

When
February 5, 6:40 PM CST
Where
Trigg County, 0.55 mi W of Canton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Unknown
Coordinates
36.800, -87.960

A structure was damaged due to wind.

Tornado, Trigg

When
February 5, 6:45 PM CST to 6:46 PM CST
Where
Trigg County, 2.82 mi SSW of Canton to 2.75 mi S of Canton
Rating
EF1
Path length
0.08 mi
Path width
40 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
36.760, -87.960

Trees were uprooted and snapped during this very brief tornado. Peak winds were estimated from 85 to 90 mph.

Tornado, Trigg

When
February 5, 6:50 PM CST to 7:00 PM CST
Where
Trigg County, 2.5 mi N of Maple Grove to 1.8 mi SE of Cadiz
Rating
EF1
Path length
5.56 mi
Path width
150 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.806, -87.880

Peak winds were estimated near 105 mph. The average path width was 120 yards. The roof was partially blown off of one home, shingle and minor damage occurred to other homes, trees were uprooted and snapped, and a barn was shifted slightly off its foundation.

Tornado, Christian

When
February 5, 7:09 PM CST to 7:25 PM CST
Where
Christian County, 4.33 mi WNW of Sinking Fork to 3 mi NE of Crofton
Rating
EF2
Path length
14.06 mi
Path width
275 yd
Injuries
2 direct, 0 indirect
Property damage
$4.4 million
Reported by
NWS Storm Survey
Coordinates
36.961, -87.648

Twenty-seven homes were damaged and 17 were destroyed. A total of 19 garages, sheds, and barns were damaged or destroyed. Of the destroyed homes, at least five were mobile homes. The two injured persons transported themselves to local hospitals. The county was declared a federal major disaster area. Peak winds were estimated near 130 mph. The average path width was 225 yards.

Thunderstorm Wind, Graves

When
February 5, 7:13 PM CST
Where
Graves County, Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.730, -88.630

A large metal awning was wrapped around the front of a restaurant. A tree was split nearby.

Tornado, Muhlenberg

When
February 5, 7:44 PM CST to 8:01 PM CST
Where
Muhlenberg County, 4 mi SW of Greenville to 2 mi N of Martwick
Rating
EF3
Path length
18.05 mi
Path width
375 yd
Deaths
3 direct, 0 indirect
Injuries
24 direct, 0 indirect
Property damage
$21 million
Reported by
NWS Storm Survey
Coordinates
37.159, -87.231

Countywide, a total of 69 homes were destroyed and 203 were damaged. Of the 203 damaged homes, 56 sustained major damage. Most of the damage occurred in the communities of Greenville and Powderly, where 48 homes were destroyed and 32 sustained major damage (35 to 40 percent were mobile homes). The primary focus of attention was where the fatalities occurred at a mobile home park on U.S. Highway 62 near the Highway 189 bypass. In the Muhlenberg Industrial Park, a spec building was flattened and another building was heavily damaged. A half dozen businesses and churches were damaged, including a hotel and a car dealership. The Western Kentucky Parkway was closed near Central City due to trees blocking the road. A utility pole fell on a vehicle travelling on Kentucky 601. The tornado passed within a short distance southwest of a high school, where a basketball game was in progress at the time of the storm. A large portion of the gym roof was damaged, causing heavy water damage due to rainfall entering the building. The National Guard was activated to provide security for the area. The county was declared a federal major disaster area. The average path width was 325 yards. Peak winds were estimated near 160 mph.

Thunderstorm Wind, Christian

When
February 5, 9:00 PM CST to 9:03 PM CST
Where
Christian County, 1 mi SE of Oak Grove to 3 mi N of Oak Grove
Measured
83 kt (96 mph) estimated gust
Property damage
$320,000
Reported by
NWS Storm Survey
Coordinates
36.660, -87.417

Several dozen homes received minor wind damage, mostly to shingles. Additional damage occurred to fewer than ten homes. Two barns were damaged. A deck was blown off a home near exit 86 on Interstate 24. Dozens of large trees and signs were blown over. The microburst was about 1.5 miles wide.

Thunderstorm Wind, Daviess

When
February 5, 9:22 PM CST
Where
Daviess County, 1.97 mi SSE of Utica
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.594, -87.106

Half of a roof, including the trusses, were torn off and tossed to the east-northeast.

Thunderstorm Wind, Carlisle

When
February 5, 9:26 PM CST to 9:31 PM CST
Where
Carlisle County, 2 mi ENE of Cunningham to 4 mi ENE of Cunningham
Measured
83 kt (96 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.931, -88.847

One mobile home was destroyed, with the roof blown off another. Sheds and outbuildings were damaged. Several homes received shingle damage. Numerous trees were blown down. The roof was off a large chicken house. The microburst was about one-half mile wide.

Hail, Fulton

When
February 5, 10:04 PM CST
Where
Fulton County, 0.69 mi S of State Line
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.510, -89.120

The hail occurred on Highway 166.

Hail, Webster

When
February 5, 10:05 PM CST
Where
Webster County, 0.55 mi E of Dixon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.520, -87.690

Hail, Hopkins

When
February 5, 10:26 PM CST to 10:30 PM CST
Where
Hopkins County, 0.55 mi E of Hanson to Earlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -87.470

Nickel and dime size hail was reported near exit 49 along the Pennyrile Parkway. Quarter-size hail fell at Earlington.

Hail, McLean

When
February 5, 10:40 PM CST
Where
McLean County, 0.88 mi NE of Calhoun
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.540, -87.260

Thunderstorm Wind, Hopkins

When
February 5, 10:40 PM CST
Where
Hopkins County, 0.55 mi E of Dawson Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.170, -87.690

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Muhlenberg2008-02-0569MaleMobile/Trailer HomeDirect
Tornado, Muhlenberg2008-02-0562FemaleMobile/Trailer HomeDirect
Tornado, Muhlenberg2008-02-0540FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyThe tornado archive for Kentucky, 2008Warnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76625, 76645, 76808, 76626, 76644, 76632, 76834, 76822, 76641, 76640, 76643, 76886, 76642, 76854, 76884, 76646, 76627, 76628, 76630, 76631, 76835.